- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Discrete Dynamics in Nature and Society
Volume 2012 (2012), Article ID 831960, 12 pages
On the Nonhomogeneous Fourth-Order -Laplacian Generalized Sturm-Liouville Nonlocal Boundary Value Problems
1School of Mathematics and Quantitative Economics, Shandong University of Finance and Economics, Shandong, Jinan 250014, China
2School of Mathematical Sciences, Qufu Normal University, Shandong, Qufu 273165, China
Received 3 August 2012; Accepted 12 September 2012
Academic Editor: Yanbin Sang
Copyright © 2012 Jian Liu and Zengqin Zhao. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We study the nonlinear nonhomogeneous -point generalized Sturm-Liouville fourth-order -Laplacian boundary value problem by using Leray-Schauder nonlinear alternative and Leggett-Williams fixed-point theorem.
In this paper, we prove the existence of one and multiple positive solutions of the following differential equations: where is -Laplacian operator, that is, , , , , , , , , , , .
Recently, much attention has been paid to the existence of positive solutions for nonlocal nonlinear boundary value problems (BVPs for short), see [1–4] and references therein. Such problems have potential applications in physics, biology, chemistry, and so forth. For example, a second-order three-point is used as a model for the membrane response of a spherical cap in nonlinear diffusion generated by nonlinear sources and in chemical reactor theory.
In , Feng et al. researched the boundary value problem they obtained at least one or two positive solutions under some assumptions imposed on the nonlinearity of by applying Krasnoselskii fixed-point theorem.
Zhou and Ma studied the existence and iteration of positive solutions for the following third-order generalized right-focal boundary value problem with -Laplacian operator in : they established a corresponding iterative scheme for (1.4) by employing the monotone iterative technique.
We would also like to mention the work of Zhang and Liu in , in which they considered the existence of positive solutions for by virtue of monotone iterative techniques, and they established a necessary and sufficient condition of positive solutions for their problem.
However, to the best of our knowledge, there are not many results concerning about the existence and multiple solutions of fourth-order -Laplacian generalized Sturm-Liouville -point boundary value problems. In this paper, motivated by the study of [4, 8], we committed to consider the fourth-order -Laplacian generalized Sturm-Liouville nonlocal boundary value problem without assuming any monotonicity condition on the nonlinearity .
The rest of the paper is arranged as follows. We state some definitions and several preliminary results in Section 2 that we will use in the sequel. Then in Section 3 we present the existence of one positive solution of BVP (1.1) by Leray-Schauder nonlinear alternative. In Section 4 we get three solutions by Leggett-Williams fixed-point theorem.
2. Preliminaries and Some Lemmas
The basic space used in this paper is . It is well known that is a real Banach space with the norm .
Definition 2.1. A function is said to be a solution of the boundary value problem (1.1) if satisfies (1.1) and . In addition, is said to be a positive solution if for , and is a solution of BVP (1.1).
Throughout the paper, we assume the following condition is satisfied:. Let , then BVP (1.1) is divided into the following two parts:
It is not difficult that we can transform (2.2) into the following differential equations:
By routine calculations we can get the following three Lemmas.
Lemma 2.2. The BVP (2.4) has a unique solution where
Lemma 2.3. The BVP (2.3) has a unique solution where
Lemma 2.4. Consider, where
Lemma 2.5. Let then
Proof. Firstly, we prove that . For , , then we can get , for all . Furthermore, condition leads to , and , thus, we get .
Secondly, for , we can get
Thus we can get that , which means .
We present here several definitions.
Given a cone in a real Banach space , a map is said to be a nonnegative continuous concave (resp., convex) functional on provided that is continuous and for all, and .
Let be given, and let be a nonnegative continuous concave functional on . Define the convex sets and by
For the convenience of the reader, we present here the Leggett-Williams fixed-point theorem and the Leray-Schauder nonlinear alternative theorem.
Lemma 2.6 (see , Leggett-Williams fixed-point theorem). Let be a completely continuous operator, and let be a nonnegative continuous concave functional on such that for all . Suppose there exist such that, and for ; for ; for with .
Then has at least three fixed points , , and and such that , and , with .
Now we cite the Leray-Schauder nonlinear alternative.
Lemma 2.7 (see ). Let be a Banach space and a bounded open subset of ,. be a completely continuous operator. Then, either there exists , such that , or there exists a fixed point .
3. Results of One Nontrivial Solution
In this section, we study the existence of one nontrivial solution of BVP (1.1) by Leray-Schauder nonlinear alternative.
Theorem 3.1. Assume ,, and there exist nonnegative functions such that , then BVP (1.1) has a nontrivial solution .
Proof. If there exist two nonnegative functions such that , we can get that
thus, we get
In the same way, we obtain
Thus we have
Suppose that there exists such that Therefore, which leads to , and this contradicts , then by Lemma 2.7, has a fixed point ; since , the BVP (1.1) has a nontrivial solution . This completes the proof of Theorem 3.1.
4. Results of Multiple Positive Solutions
In the following parts, we will study the existence of multiple positive solutions of BVP (1.1) by using Leggett-Williams fixed-point theorem.
Denote Define the nonnegative continuous concave functional on by It is obvious that for each .
We list the following three hypotheses:, for all , ;, for all , ;, for all , .
Theorem 4.1. Assume hold, then BVP (1.1) has at least three positive solutions , , and , such that ,, and , with .
Proof. Firstly, we prove that . The operator is completely continuous.
From condition , we can get
Hence, Thus we get ; therefore, . The operator is completely continuous by an application of Ascoli-Arzela theorem.
In the same way, condition implies that condition of Lemma 2.6 is satisfied. In the following, we show that condition of Lemma 2.6 is satisfied.
Let then thus, .
If , then , .
By condition , we obtain
Thus we get
Therefore, condition of Lemma 2.6 is satisfied.
Finally, we show that condition of Lemma 2.6 is satisfied.
If , and , then .
Therefore, condition of Lemma 2.6 is also satisfied. By Lemma 2.6, there exist three positive solutions , , and such that , and , with . Thus we completed the proof.
The first author is supported by the Natural Science Foundation of Shandong Province of China (ZR2012AQ024) and the University Science and Technology Foundation of Shandong Provincial Education Department (J10LA62). The second author is supported by the National Natural Science Foundation of China (10871116), the Natural Science Foundation of Shandong Province of China (ZR2010AM005), and the Doctoral Program Foundation of Education Ministry of China (200804460001).
- H. Feng, W. Ge, and M. Jiang, “Multiple positive solutions for -point boundary-value problems with a one-dimensional -Laplacian,” Nonlinear Analysis. Theory, Methods & Applications, vol. 68, no. 8, pp. 2269–2279, 2008.
- R. P. Agarwal, H. Lü, and D. O'Regan, “Existence theorems for the one-dimensional singular -Laplacian equation with sign changing nonlinearities,” Applied Mathematics and Computation, vol. 143, no. 1, pp. 15–38, 2003.
- C. Zhou and D. Ma, “Existence and iteration of positive solutions for a generalized right-focal boundary value problem with -Laplacian operator,” Journal of Mathematical Analysis and Applications, vol. 324, no. 1, pp. 409–424, 2006.
- Z. Zhao, “Exact solutions of a class of second-order nonlocal boundary value problems and applications,” Applied Mathematics and Computation, vol. 215, no. 5, pp. 1926–1936, 2009.
- Y. Wang and C. Hou, “Existence of multiple positive solutions for one-dimensional -Laplacian,” Journal of Mathematical Analysis and Applications, vol. 315, no. 1, pp. 144–153, 2006.
- Y. Wang and W. Ge, “Positive solutions for multipoint boundary value problems with a one-dimensional -Laplacian,” Nonlinear Analysis. Theory, Methods & Applications, vol. 66, no. 6, pp. 1246–1256, 2007.
- X. Zhang and L. Liu, “A necessary and sufficient condition for positive solutions for fourth-order multi-point boundary value problems with -Laplacian,” Nonlinear Analysis. Theory, Methods & Applications, vol. 68, no. 10, pp. 3127–3137, 2008.
- R. Ma, Nonlocal Problems for the Nonlinear Ordinary Differential Equation, Science Press, Beijing, China, 2004.
- R. W. Leggett and L. R. Williams, “Multiple positive fixed points of nonlinear operators on ordered Banach spaces,” Indiana University Mathematics Journal, vol. 28, no. 4, pp. 673–688, 1979.
- D. J. Guo and V. Lakshmikantham, Nonlinear Problems in Abstract Cones, vol. 5, Academic Press, San Diego, Calif, USA, 1988.